Indiana, 2020

Damaging Winds in Indiana, June 26, 2020

June 26, 2020 · NWS LOT · 7 events in 3 counties and zones

Severe thunderstorms moved across portions of northwest Indiana during the evening of June 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across portions of northwest Indiana during the evening of June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 5:42 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 26, 5:42 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
642 PM CDT Fri Jun 26 2020

.MESOSCALE DISCUSSION...
548 PM CDT

We are seeing increasing signs of organization in the storm
cluster across eastern Ogle County as of 540 pm. The core heights
have been sustained near or to 60 dBZ to the -30C level, and the
core has increasing in width too associated with merging updrafts.
We also are seeing signs of mid-altitude radial convergence
(MARC) on velocity data, with also 85 kt of inbound velocity at 13
kft...a sign of an increasing rear-inflow jet. There is at least
modest potential for this to become a forward propogating wind
threat along the I-88 corridor and thus potentially into the
Chicago metro area. This probable path is also right along or just
north of the effective warm front/composite boundary, which would
assist in its longevity tapping effective unstable air (MLCAPEs
likely 1500-2000 J/kg). There also would be some potential to tap
turning low-level wind profiles near the boundary, which if the
storm mode becomes even more mature toward a quasi-linear feature,
there could be a brief tornado threat. These storms will move
over the heart of the Chicago likely between 6:45-7:15 p.m. if
they indeed do accelerate some. Also while moving at a decent
rate, the rainfall rates within this are very heavy and could
present a local flooding threat in an especially urban location.

Additional scattered strong to severe storms continue to the west
of this in northwest Illinois. It is uncertain yet how robust they
will become, partially because of the potential convective cluster
in advance. However, they should at least sustain into the
forecast area.

MTF

&&

.SHORT TERM...
315 PM CDT

Through Saturday night...

A Severe Thunderstorm Watch is in effect for much of northern
Illinois and far northwest Indiana through 9 p.m. this evening.
Observational trends continue to support the messaging trend of
late afternoon through mid-evening being the primary severe time
with winds being the main threat, though hail with stronger cores
is likely and a few tornadoes are possible in organized storm
structures that are well-aligned with boundaries. The
deconstructive effects on instability due to multiple rounds of
storms has lowered confidence somewhat in how widespread a severe
wind threat will be.

Current isolated storms in northern Illinois as of 230 PM are
associated with continued warm, moist advection overriding the
surface warm front, which is draped from near Savanna IL through
Morris IL to Rensselaer IN. On the KMKE radar can actually make
out a little "twist" in the reflectivity having moved across Ogle
County, a sign of a possible convective vortex almost on the
meso-gamma scale. This could help continue to flare up the
elevated convection or more of it into the northern Chicago
suburbs through 430 PM.

Satellite indicates the mid-level convectively-enhanced vorticity
center over the MN/WI/IA border region moving just a tad south of
due east. Convective growth ahead of this should gradually ramp
up as this intersects greater instability returning northward.
It is becoming increasingly likely that the activity in southwest
WI to northeast IA may become the "main show", though at least
scattered development is likely ahead of that due to
destabilization and the frontal boundary enhanced by outflows.
This somewhat "messy" regional evolution...that is one with
multiple storms and cold pools in advance of the main convective
forcing mechanism and cold pools...could very well limit a higher
end wind threat and the coverage of severe winds,e specially the
northern extent (and maybe that's southern WI that becomes more
limited). However, there are plenty of environmental ingredients
in place for at least scattered severe winds along/north of I-80
through mid-evening.

Radar VWP data from KDVN indicates 50 kt flow just above 700 mb
and 40 kt flow just above 850 mb. There is a fair amount of
turning too in the 1-3 km flow, and adjusted 0-6 km shear to their
VWP data is 40-45 kt. Isolated supercell structures at first are
possible with then an anticipated quick evolution into clusters
with some bowing segments likely given the wind field orientation,
and have already seen that behavior on the KARX radar upstream.
MUCAPE values are analyzed at 1,500-2,500 J/kg over northern
Illinois by later afternoon, so deeper cores capable of hail are
probable, and these associated downdrafts will only enhance the
wind threat. Convection allowing models show a scattering of
storm mode and convective wind attributes indicative of a
potential isolated higher end wind threat. Will be watching storm
modes closely to see if any can produce any sustained bows or line
echo wave patterns (LEWPs), especially those near the north end
of the effective air mass. If those can materialize including any
temporary QLCS structures, would be where some localized swaths of
enhanced wind damage (75+ mph) will be possible, but confidence
remains low on if that can happen and if it does it likely will be
over fairly small (couple county) size zones. A flash flooding
threat would really only be for west-to-east zones where there is
some training. Confidence in that occurring has somewhat lowered
too, but a flash flood threat should primarily be localized or in
a zone or two if it materializes.

Amalgamating cold pools should help drive the convective focus
southeastward, possibly quite rapidly by mid-evening. It's not out
of the question though that the current SVR watch needs to be
extended by an hour or so in southern and eastern areas. While
some severe threat could continue into the overnight, it's likely
to be isolated as separation occurs between the stronger mid-
level flow to the north and the continuing new updrafts for south
of I-80. Also the orientation will become less favorable for wind
clusters. It's possible shallow fog develops in the wake of
convection especially northern areas where convective cloud debris
may clear.

For Saturday, the composite outflows will have deposited the
effective boundary into or near the southern CWA. While isolated
convection will remain possible in the morning, the main chance
for scattered redevelopment would be in the afternoon. Forecast
soundings show the degree of heating into the mid 80s and
continued surface dew points around 70 supporting MLCAPEs of
1500-2000 J/kg. This would allow for some enhanced downdrafts and
possibly some hail too, consistent with an SPC Marginal Risk.
Further north, the true cold front will still be sinking southward
into the CWA. This feature will be weak but offer some confluence
along with the residual high dew point air. Isolated to scattered
storms are possible further north during the afternoon. It's also
possible the far northern CWA reaches the highest temperatures
(upper 80s) immediately ahead of the front, due to less cloud
cover.

Any convection Saturday evening should quickly be fading and/or
moving south out of the area with the frontal feature moving
southward. This will stall to the southwest of the area and
gradually retreat northward with chances for storms creeping back
in Sunday.

MTF

&&

.LONG TERM...
207 PM CDT

Sunday through Friday...

There are no changes to the forecast message Sunday through next
work week, so discussion below is largely unchanged from this
morning's issuance.

It looks like we'll finally receive an injection of drier low-mid
tropospheric air into Sunday, although the moisture gradient may
still yet remain in place across our far south and western
locales. Aside from some isolated to widely scattered afternoon
showers & storms, Sunday looks mostly dry. Temperatures inland
should warm into the upper 80s while onshore flow keeps lakefront
locales in the upper 70s to near 80 degrees.

The next chance for somewhat more appreciable thunderstorm
coverage may develop very late Sunday night into Monday morning
as the aforementioned moisture/instability axis begins to slosh
back eastward. Kind of an odd looking evolution to things with a
rather weak or really nonexistent low-level jet during this
period, with things being forced by a series of incoming
shortwaves embedded within the southerly/southwesterly flow to our
west. Mid-level lapse rates are forecast to steepen up a bit
which should further support the development of elevated
convection into Monday morning. While the low-level jet isn't to
the magnitude we'd normally associate with persistent upwind
development, global guidance does hint at some backbuilding
potential here with upwind Corfidi Vectors orienting parallel to
the instability gradient and decreasing to under 10 kts. Something
we'll keep an eye on.

We'll start to lose the more coherent forcing mechanisms during
the Tuesday-Friday timeframe so have attempted to limit PoPs
under the offered blended values to periodic "chance" at this
range. Temperatures do look to warm through the mid week as mid-
level heights start to rise, although persistent northeasterly
winds will likely keep lakeside locales several degrees cooler
through the rest of the forecast period.

Carlaw

&&

.AVIATION...
For the 00Z TAFs...

642 PM...Main forecast concern is ongoing thunderstorms through
mid/late evening. Current activity will move through the terminals
through mid evening and current tafs/timing look on track. Could
be some lingering showers into the late evening and then the rest
of the night currently looks dry for the tafs. Could be ongoing
convection south of the terminals into early Saturday morning.

There may be isolated showers Saturday...most likely south of the
terminals. Confidence is too low to include any mention with this
forecast. Southwest winds overnight into Saturday morning will
likely turn more westerly by early afternoon and perhaps more to
the north/northwest by late Saturday afternoon. A lake breeze is
also expected...turning winds easterly for ord/mdw/gyy by mid or
late afternoon. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters until 10 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 26, 2:43 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
343 PM CDT Fri Jun 26 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
343 PM CDT Fri Jun 26 2020 /443 PM EDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant damaging wind risk...up to 70 mph.
     Elevated hail risk...up to the size of quarters.
     Elevated Tornado risk.
  Limited Flooding Risk...mainly along and north of I-80.

DISCUSSION...

Scattered thunderstorms will gradually increase in coverage
through early evening peaking throughout the evening hours and
then gradually working southward and fading into the overnight.
Damaging wind gusts will be the main threat, but a risk for a
few brief tornadoes exists as well. A threat for flash flooding
also is present, mainly north of I-80. Thunderstorms will slowly
sink southeastward into the overnight with likely a weakening
trend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible on Saturday with the greatest
coverage along and south of I-80. Some of these may produce
locally heavy rainfall and gusty downburst winds. A continued
chance for storms will persist into Sunday.

Another round of thunderstorms may develop very late Sunday night
into Monday morning. Thereafter, a daily chance for mainly
isolated to widely scattered thunderstorms exists through
Thursday.

Heat index values will likely to rise above 95 on Monday and
Tuesday away from the lake.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is requested through mid evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 40 to 45 mph.

LMZ740>745-272045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Significant Thunderstorm Wind Gust Risk...up to 60 knots.
     Elevated Hail Risk...up to the size of quarters.
     Elevated Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Thursday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 26, 6:45 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
745 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 S DUNNING - CHICAGO   41.94N 87.81W
06/26/2020                   COOK               IL   PUBLIC

            TREE DOWN ON POWER LINES.

&&

EL
Special weather statement, Jun 26, 6:49 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
749 PM CDT Fri Jun 26 2020

ILZ013-104-105-270115-
Southern Cook IL-DuPage IL-Central Cook IL-
749 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUPAGE AND
SOUTHEASTERN COOK COUNTIES UNTIL 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hodgkins to Palos Hills to Homer Glen. Movement
was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chicago, Cicero, Orland Park, Tinley Park, Oak Lawn, Berwyn, Calumet
City, Lansing, Blue Island, Dolton, Alsip, Brookfield, Hinsdale,
Lemont, La Grange, Midlothian, Justice, Chatham, Summit and Worth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.

LAT...LON 4153 8753 4161 8791 4164 8792 4164 8798
      4170 8794 4183 8795 4185 8761 4178 8757
      4174 8753
TIME...MOT...LOC 0048Z 273DEG 50KT 4178 8786 4171 8786 4164 8791

RATZER
Special weather statement, Jun 26, 6:51 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
751 PM CDT Fri Jun 26 2020

ILZ020-105-106-270115-
Southern Cook IL-Kendall IL-Northern Will IL-
751 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm over
Romeoville, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lockport around 755 PM CDT.
  New Lenox, Homer Glen, Lemont and Goodings Grove around 800 PM
  CDT.

Other locations impacted by this storm include Crystal Lawns,
Fairmont and Crest Hill.

Including the following interstates...
 I-55 between mile markers 253 and 268.
 I-355 between mile markers 2 and 11.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.

LAT...LON 4149 8835 4164 8825 4170 8816 4170 8803
      4169 8803 4169 8796 4170 8795 4170 8794
      4157 8791
TIME...MOT...LOC 0051Z 279DEG 39KT 4162 8810

IZZI
Special weather statement, Jun 26, 6:53 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
753 PM CDT Fri Jun 26 2020

ILZ019-270115-
La Salle IL-
753 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA SALLE COUNTY UNTIL 815
PM CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Serena to near Granville. Movement was
southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Marseilles around 800 PM CDT.

Other locations impacted by these storms include Cedar Point.

Including the following interstates...
 I-39 between mile markers 45 and 57.
 I-80 between mile markers 82 and 103.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois.

LAT...LON 4144 8882 4140 8859 4137 8859 4113 8916
      4131 8916
TIME...MOT...LOC 0053Z 294DEG 27KT 4144 8873 4126 8917

IZZI
Special weather statement, Jun 26, 7:04 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
804 PM CDT Fri Jun 26 2020

ILZ019-021-104>108-INZ001-002-270200-
Grundy IL-Eastern Will IL-Southern Cook IL-Southern Will IL-
Central Cook IL-Northern Will IL-La Salle IL-Porter IN-Lake IN-
804 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA SALLE...SOUTHERN
WILL...GRUNDY...SOUTHEASTERN COOK...NORTHERN PORTER AND NORTHERN LAKE
COUNTIES UNTIL 900 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiting to near Mokena to near McNabb.
Movement was east at 45 mph.

Isolated wind gusts of 50 to 55 mph will be possible with these
storms.

Locations impacted include...
Joliet, Hammond, Gary, Orland Park, Tinley Park, Calumet City,
Portage, Chicago Heights, East Chicago, Schererville, Hobart,
Lansing, Lockport, New Lenox, Highland, Blue Island, Munster, Dolton,
Park Forest and Alsip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois...and northwestern Indiana.

LAT...LON 4113 8868 4113 8916 4122 8916 4146 8835
      4146 8825 4149 8825 4173 8753 4171 8753
      4167 8748 4167 8742 4164 8743 4162 8729
      4163 8716 4171 8693 4166 8693
TIME...MOT...LOC 0103Z 273DEG 41KT 4172 8747 4156 8792 4115 8928

RATZER
Local storm report, Jun 26, 7:12 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
812 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     NEWARK                  41.54N 88.58W
06/26/2020                   KENDALL            IL   EMERGENCY MNGR

            TREES DOWN AND POWER OUT FOR A SIGNIFICANT
            PORTION OF NEWARK.

&&

EL

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 26, 7:13 PM CST
Where
Lake County, (Gyy)gary Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Thunderstorm Wind, Lake

When
June 26, 7:47 PM CST
Where
Lake County, 2.79 mi WNW of Leroy
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.384, -87.331

Wind gusts west estimated to 65 mph near 129th Avenue and Delaware Street.

Thunderstorm Wind, Porter

When
June 26, 8:00 PM CST
Where
Porter County, 1.88 mi ENE of South Haven
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.542, -87.137

Wind gusts were estimated to 70 mph with two inch diameter tree limbs blown down.

Thunderstorm Wind, Porter

When
June 26, 8:02 PM CST
Where
Porter County, 3.4 mi E of Lake Eliza
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.435, -87.105

Trees were blown down blocking Division and S 200 W Roads.

Thunderstorm Wind, Porter

When
June 26, 8:02 PM CST to 8:03 PM CST
Where
Porter County, 1.54 mi W of Valparaiso to Valparaiso
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.470, -87.080

Trees were blown down in Valparaiso.

Thunderstorm Wind, Porter

When
June 26, 8:05 PM CST to 8:07 PM CST
Where
Porter County, 1.11 mi NNW of Malden to 2.27 mi ENE of Malden
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.395, -87.039

Numerous trees were blown down blocking various roads throughout Morgan Township.

Thunderstorm Wind, Newton

When
June 26, 11:15 PM CST
Where
Newton County, 0.73 mi WSW of Goodland
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.767, -87.293

Trees and power lines were blown down near Newton Street and Wayland Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903262, 903267, 903270, 903273, 903284, 903301, 903572.